Alert archive / Wyoming / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 59, NWS Cheyenne, WY
NWS Cheyenne, WY issued this severe thunderstorm warning at May 28, 2018, 4:44 PM MDT for Laramie County, Wyoming. It was in force for 31 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 28, 2018, 4:44 PM MDT (22:44 UTC)
- Expired
- May 28, 2018, 5:15 PM MDT
- In force
- 31 min
- Issued by
- NWS Cheyenne, WY
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
County Laramie County, WY
The radar
The Cheyenne radar (KCYS), 28 km from the middle of the area, began a volume at 22:46 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 28, 2:01 PM MDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Denver, CO (KDEN), launched 12:00Z, 10.7 hours before the alert went out and 194 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 69 J/kg
- Mixed-layer CIN
- -104 J/kg
- Mixed-layer LCL
- 854 m above ground
- 0-6 km bulk shear
- 49 kt
- 0-1 km storm-relative helicity
- -4 m²/s²
- 0-3 km storm-relative helicity
- 173 m²/s²
- Significant tornado parameter
- -0.0
- Supercell composite
- -0.0
The text
As transmitted.
268
WUUS55 KCYS 282244
SVRCYS
WYC021-282315-
/O.NEW.KCYS.SV.W.0059.180528T2244Z-180528T2315Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Cheyenne WY
444 PM MDT MON MAY 28 2018
The National Weather Service in Cheyenne has issued a
* Severe Thunderstorm Warning for...
Central Laramie County in southeastern Wyoming...
* Until 515 PM MDT
* At 444 PM MDT, a severe thunderstorm was located near Hillsdale, or
14 miles northeast of Cheyenne, moving north at 20 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* This severe thunderstorm will remain over mainly rural areas of
central Laramie County.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4119 10449 4120 10462 4147 10471 4147 10440
TIME...MOT...LOC 2244Z 177DEG 16KT 4126 10457
HAIL...1.00IN
WIND...60MPH
$$
Lyons2 follow-up statements
859
WWUS55 KCYS 282305
SVSCYS
Severe Weather Statement
National Weather Service Cheyenne WY
505 PM MDT MON MAY 28 2018
WYC021-282315-
/O.CON.KCYS.SV.W.0059.000000T0000Z-180528T2315Z/
Laramie WY-
505 PM MDT MON MAY 28 2018
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 515 PM MDT
FOR CENTRAL LARAMIE COUNTY...
At 504 PM MDT, a severe thunderstorm was located 10 miles northwest
of Hillsdale, or 18 miles northeast of Cheyenne, moving north at 20
mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
This severe thunderstorm will remain over mainly rural areas of
central Laramie County.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4119 10449 4120 10461 4146 10465 4147 10440
TIME...MOT...LOC 2304Z 177DEG 16KT 4135 10458
HAIL...1.00IN
WIND...60MPH
$$
Lyons437
WWUS55 KCYS 282316
SVSCYS
Severe Weather Statement
National Weather Service Cheyenne WY
516 PM MDT MON MAY 28 2018
WYC021-282326-
/O.EXP.KCYS.SV.W.0059.000000T0000Z-180528T2315Z/
Laramie WY-
516 PM MDT MON MAY 28 2018
...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL LARAMIE COUNTY HAS
EXPIRED...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore the warning has been allowed to expire.
A severe thunderstorm watch remains in effect until 900 PM MDT for
southeastern Wyoming.
LAT...LON 4119 10449 4120 10461 4146 10465 4147 10440
TIME...MOT...LOC 2316Z 177DEG 16KT 4137 10458
$$
LyonsWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Cheyenne, WY wrote its last area forecast discussion before this severe thunderstorm warning went out at May 28, 3:48 PM MDT, 56 minutes earlier.
Area forecast discussion, May 28, 3:48 PM MDT, 56 minutes before
Area Forecast Discussion
National Weather Service Cheyenne WY
348 PM MDT Mon May 28 2018
.SHORT TERM...(This evening through Tuesday)
Issued at 345 PM MDT Mon May 28 2018
Early afternoon water vapor loop showed the upper low parked over UT,
with a shortwave disturbance ejecting northeast across western CO and
southern WY. Diffluent flow aloft was not particularly stout, however
easterly low flow topped by stronger southerly flow aloft was generating
sufficient 0-6 km shear between 40 and 50 kt. The instability has been
limited east of the Laramie Range due to the persistent low cloudiness.
Convection developed quickly shortly after midday west of the Laramie
Range where isolation pushed CAPE values to 1000-1500 j/kg. Storms
were sub-severe producing wind gusts to 40 kt and small hail. Much
of Carbon County has been worked over convection- wise with increased
stabilization. Areas to the east however, have seen little convection
but the pre-storm environment is more prime for strong convection.
SPC issued a Severe Thunderstorm Watch for much of southeast WY and
the NE Panhandle counties bordering WY until 9 PM MDT. Main threats
with severe convection will be large hail, damaging winds, and locally
heavy rainfall. Areas that have experienced heavy rainfall recently
are at a greater risk for localized flash flooding. A Flash Flood
Watch remains in effect east of I-25 through late tonight.
Showers and thunderstorms will gradually taper off west to east late
tonight. Scattered showers and afternoon thunderstorms will develop
Tuesday as the upper trough progresses west to east. Instability
will be greatest /CAPE around 1500 j/kg/ over much of the NE Panhandle
Tuesday afternoon, where SPC highlighted with a MARGINAL risk for
severe. 0-6km shear and mid level lapse rates will be much lower
than today, so storm organization will be more limited for a marginal
hail threat. High temperatures Tuesday will be similar to today
with 60s to lower 70s. Convection ends by midnight Tuesday night.
.LONG TERM...(Wednesday through Monday)
Issued at 345 PM MDT Mon May 28 2018
Today/s medium range models/ensembles are in good agreement progging
a amplifying upper ridge over the High Plains to translate east into
the Great Plains Wednesday and Thursday. Meanwhile, another Pacific
upper trough progresses east across the Intermountain West and Rockies
Thursday through Friday. This system will drag a weak front through
the CWA Friday afternoon, accompanied by isolated convection across
far northern portions of the CWA. Transitory shortwave upper ridge
moves west to east this weekend, with mild to warm temperatures
and dry conditions. Late day convection will be possible Monday
east of I-25 as a shortwave interacts with moisture and convergence
along a lee surface trough.
&&
.AVIATION...(For the 18Z TAFS through 18Z Tuesday morning)
Issued at 1125 AM MDT Mon May 28 2018
There will be some patchy MVFR cigs early this afternoon. Sctd to
numerous showers and storms will develop over se Wy this afternoon,
then progress eastward across the Nebraska Panhandle through this
evening. Gusty winds and MVFR cigs/vsbys likely associated with the
storms.
&&
.FIRE WEATHER...
Issued at 300 PM MDT Mon May 28 2018
A nearly stationary upper low over Utah will gradually weaken as it
progresses slowly east across the central Rockies through Tuesday. Upper
level disturbances ejecting northeast from the low will interact with
a moist and conditionally unstable air mass to produce scattered to
numerous showers and thunderstorms this afternoon and tonight.
Thunderstorms will produce locally heavy rainfall over portions of
the district, which may lead to flash flooding. Shower and thunderstorm
coverage will become scattered Tuesday as the upper low passes overhead.
Drier and warmer conditions will return Wednesday through Friday.
&&
.CYS WATCHES/WARNINGS/ADVISORIES...
WY...Flash Flood Watch through late tonight for WYZ102-106>108-
116>119.
NE...Flash Flood Watch through late tonight for NEZ002-003-019>021-
054-055-095-096.
&&
SHORT TERM...MAJ
LONG TERM...MAJ
AVIATION...RE
FIRE WEATHER...MAJHazardous weather outlook, May 28, 10:42 AM MDT, 6 hours 2 minutes before
Hazardous Weather Outlook National Weather Service Cheyenne WY 1042 AM MDT Mon May 28 2018 NEZ002-003-019>021-054-055-095-096-WYZ101>119-291645- Dawes-Box Butte-Scotts Bluff-Banner-Morrill-Kimball-Cheyenne- North Sioux-South Sioux-Converse County Lower Elevations- Niobrara County-North Laramie Range- Ferris/Seminoe/Shirley Mountains-Shirley Basin- Central Laramie Range and Southwest Platte County- East Platte County-Goshen County-Central Carbon County- North Snowy Range Foothills-Southwest Carbon County- Sierra Madre Range-Upper North Platte River Basin-Snowy Range- Laramie Valley-South Laramie Range-South Laramie Range Foothills- Central Laramie County-East Laramie County- 1042 AM MDT Mon May 28 2018 This hazardous weather outlook is for portions of western Nebraska...east central Wyoming...south central Wyoming and southeast Wyoming. .DAY ONE...TODAY AND TONIGHT Severe thunderstorms are expected across all of southeast Wyoming and the western Nebraska Panhandle this afternoon and evening. Thunderstorms will initially develop along and west of the Laramie Range early to mid afternoon, increasing in coverage and intensity as they track northeast across the remainder of southeast Wyoming and the western Nebraska Panhandle from late afternoon into this evening. Thunderstorms will be capable of producing all severe weather hazards, including very large and destructive hail to the size of baseballs, destructive straight line winds in excess of 70 mph, flash flooding, and isolated tornadoes. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY Scattered thunderstorms will develop Tuesday afternoon and evening. A few storms may be strong to marginally severe, with hail the primary hazard. .Spotter information statement... Spotters are urged to report severe weather to the National Weather Service in Cheyenne.
In the hours before
Special weather statement, May 28, 4:04 PM MDT, 40 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
404 PM MDT MON MAY 28 2018
WYZ101-103-282245-
Converse County Lower Elevations WY-North Laramie Range WY-
404 PM MDT MON MAY 28 2018
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN CONVERSE COUNTY
UNTIL 445 PM MDT...
At 404 PM MDT, Doppler radar was tracking a strong thunderstorm over
Boxelder, or 26 miles west of Douglas, moving northwest at 20 mph.
Dime size hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Glenrock, Deer Creek and Boxelder.
This includes Interstate 25 in Wyoming between mile markers 157 and
167.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
A severe thunderstorm watch remains in effect until 900 PM MDT for
east central Wyoming.
LAT...LON 4291 10573 4254 10563 4250 10592 4265 10608
4278 10608
TIME...MOT...LOC 2204Z 150DEG 16KT 4261 10587
AllenSpecial weather statement, May 28, 4:05 PM MDT, 39 minutes before
Special Weather Statement National Weather Service Cheyenne WY 405 PM MDT MON MAY 28 2018 WYZ103-106-116-282245- South Laramie Range WY- Central Laramie Range and Southwest Platte County WY- North Laramie Range WY- 405 PM MDT MON MAY 28 2018 ...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL ALBANY AND SOUTHWESTERN PLATTE COUNTIES UNTIL 445 PM MDT... At 404 PM MDT, Doppler radar was tracking a strong thunderstorm 15 miles north of Iron Mountain, or 27 miles southwest of Wheatland, moving north at 20 mph. Nickel size hail and winds in excess of 40 mph will be possible with this storm. This storm will remain over mainly rural areas of east central Albany and southwestern Platte Counties. A severe thunderstorm watch remains in effect until 900 PM MDT for southeastern Wyoming. LAT...LON 4171 10517 4166 10540 4202 10568 4212 10529 TIME...MOT...LOC 2204Z 162DEG 19KT 4176 10532 Lyons
Special weather statement, May 28, 4:07 PM MDT, 37 minutes before
Special Weather Statement National Weather Service Cheyenne WY 407 PM MDT MON MAY 28 2018 WYZ116-117-282245- South Laramie Range WY-South Laramie Range Foothills WY- 407 PM MDT MON MAY 28 2018 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN ALBANY AND WEST CENTRAL LARAMIE COUNTIES UNTIL 445 PM MDT... At 406 PM MDT, Doppler radar was tracking a strong thunderstorm near Federal, or 17 miles west of Cheyenne, moving northwest at 20 mph. Nickel size hail and wind gusts up to 50 mph will be possible with this storm. Locations impacted include... North Crow Campground, Iron Mountain, Federal, Crystal Lake Reservoir, Horse Creek, Crystal Lake Campground and Granite Springs Reservoir. PRECAUTIONARY/PREPAREDNESS ACTIONS... Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. && A severe thunderstorm watch remains in effect until 900 PM MDT for southeastern Wyoming. LAT...LON 4120 10496 4111 10517 4145 10549 4158 10517 TIME...MOT...LOC 2206Z 151DEG 19KT 4123 10512 Lyons
Special weather statement, May 28, 4:20 PM MDT, 24 minutes before
Special Weather Statement National Weather Service Cheyenne WY 420 PM MDT MON MAY 28 2018 WYZ103-105-106-115-116-282300- Shirley Basin WY-South Laramie Range WY- Central Laramie Range and Southwest Platte County WY- North Laramie Range WY-Laramie Valley WY- 420 PM MDT MON MAY 28 2018 ...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL ALBANY COUNTY UNTIL 500 PM MDT... At 420 PM MDT, Doppler radar was tracking a strong thunderstorm near Baldy Peak, or 15 miles north of Laramie, moving north at 20 mph. Nickel size hail and wind gusts of 50 to 55 mph will be possible with this storm. Locations impacted include... Bosler, Wheatland Reservoir 3 and Baldy Peak. PRECAUTIONARY/PREPAREDNESS ACTIONS... Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. This storm may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. && A severe thunderstorm watch remains in effect until 900 PM MDT for southeastern Wyoming. LAT...LON 4149 10543 4142 10569 4193 10600 4204 10561 TIME...MOT...LOC 2220Z 169DEG 17KT 4153 10558 Allen
Special weather statement, May 28, 4:40 PM MDT, 4 minutes before
Special Weather Statement National Weather Service Cheyenne WY 440 PM MDT MON MAY 28 2018 WYZ108-117>119-282330- Goshen County WY-Central Laramie County WY- South Laramie Range Foothills WY-East Laramie County WY- 440 PM MDT MON MAY 28 2018 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN GOSHEN AND CENTRAL LARAMIE COUNTIES UNTIL 530 PM MDT... At 440 PM MDT, Doppler radar was tracking a strong thunderstorm near Hillsdale, or 14 miles northeast of Cheyenne, moving north at 30 mph. Nickel size hail and wind gusts up to 50 mph will be possible with this storm. Locations impacted include... Cheyenne, Burns, Hillsdale, Meriden Rest Area, Gun Barrel and Ranchettes. This includes Interstate 80 in Wyoming between mile markers 368 and 386. PRECAUTIONARY/PREPAREDNESS ACTIONS... Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. && A severe thunderstorm watch remains in effect until 900 PM MDT for southeastern Wyoming. LAT...LON 4169 10463 4167 10428 4100 10438 4100 10472 TIME...MOT...LOC 2240Z 190DEG 27KT 4128 10456 Lyons
Special weather statement, May 28, 4:42 PM MDT, 2 minutes before
Special Weather Statement National Weather Service Cheyenne WY 442 PM MDT MON MAY 28 2018 NEZ096-WYZ108-282330- South Sioux NE-Goshen County WY- 442 PM MDT MON MAY 28 2018 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN SIOUX AND NORTHEASTERN GOSHEN COUNTIES UNTIL 530 PM MDT... At 442 PM MDT, Doppler radar was tracking a strong thunderstorm near Torrington, moving northwest at 15 mph. Nickel size hail and wind gusts up to 50 mph will be possible with this storm. Locations impacted include... Torrington, Lingle and Hwy 85 At Dry Rawhide Creek. A severe thunderstorm watch remains in effect until 900 PM MDT for the Panhandle of Nebraska...and southeastern Wyoming. LAT...LON 4208 10404 4201 10427 4231 10450 4241 10416 TIME...MOT...LOC 2242Z 156DEG 13KT 4212 10420 Lyons
The office that day
Everything else NWS Cheyenne, WY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 27, 6:13 PM MDT | Special Weather Statement | CYS | Goshen | 47 min |
| May 27, 6:34 PM MDT | Special Weather Statement | CYS | Niobrara | 41 min |
| May 27, 6:40 PM MDT | Severe Thunderstorm Warning | CYS | Goshen | 50 min |
| May 28, 2:36 AM MDT | Flash Flood Watch | CYS | Albany, Goshen, Laramie, Niobrara, Platte | 24 hr |
| May 28, 12:22 PM MDT | Special Weather Statement | CYS | Carbon | 38 min |
| May 28, 4:04 PM MDT | Special Weather Statement | CYS | Converse | 41 min |
| May 28, 4:05 PM MDT | Special Weather Statement | CYS | Albany | 40 min |
| May 28, 4:07 PM MDT | Special Weather Statement | CYS | Laramie | 38 min |
| May 28, 4:20 PM MDT | Special Weather Statement | CYS | Albany | 40 min |
| May 28, 4:40 PM MDT | Special Weather Statement | CYS | Laramie | 50 min |
| May 28, 4:42 PM MDT | Special Weather Statement | CYS | Goshen | 48 min |
| May 28, 5:04 PM MDT | Special Weather Statement | CYS | Converse | 41 min |
| May 28, 5:10 PM MDT | Special Weather Statement | CYS | Laramie | 50 min |
| May 28, 5:14 PM MDT | Severe Thunderstorm Warning | CYS | Goshen | 31 min |
| May 28, 5:23 PM MDT | Special Weather Statement | CYS | Laramie | 52 min |
| May 28, 5:39 PM MDT | Severe Thunderstorm Warning | CYS | Laramie | 66 min |
| May 28, 5:47 PM MDT | Special Weather Statement | CYS | Laramie | 43 min |
Nearby
Severe Thunderstorm Warnings in Wyoming, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.